Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 148, NWS St. Louis, MO

July 23, 20174 counties in Missouri; Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 23, 2017, 2:17 AM CDT for 4 counties in Missouri; Pike County, Illinois. It was in force for 43 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 2:17 AM CDT (07:17 UTC)
Expired
Jul 23, 2017, 3:00 AM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pike County, IL, Lincoln County, MO, Pike County, MO, Saint Charles County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 64 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 2:30 AM CDTTSTM WND DMG4 S Cave, MOLARGE TREE BLOWN DOWN...NEAR HIGHWAY 47 AND BENJAMIN DRIVE.
Jul 23, 2:32 AM CDTTSTM WND GST 60Troy, MO
Jul 23, 2:35 AM CDTTSTM WND DMGMoscow Mills, MOSHINGLES BLOWN OFF OF SHEDS. MOBILE HOME SKIRTING WAS BLOWN OUT. DAMAGE TO FLAG POLES AND TREES. TIME ESTIMATED FROM RADAR.
Jul 23, 2:45 AM CDTTSTM WND DMG5 Sse Hawk Point, MOTREE DOWN. POSSIBLE ROOF DAMAGE.
Jul 23, 2:50 AM CDTTSTM WND DMGElsberry, MO1 TREE FELL ON A HOUSE AND ANOTHER TREE FELL ON A VEHICLE. TIME ESTIMATED FROM RADAR.
Jul 23, 2:50 AM CDTTSTM WND DMGWinfield, MONUMEROUS 6 INCH OR GREATER TREE LIMBS DOWN. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 12:38 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.3 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2392 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WUUS53 KLSX 230717
SVRLSX
ILC149-MOC113-163-183-219-230800-
/O.NEW.KLSX.SV.W.0148.170723T0717Z-170723T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
217 AM CDT SUN JUL 23 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Pike County in west central Illinois...
  Northwestern St. Charles County in east central Missouri...
  Lincoln County in east central Missouri...
  Warren County in east central Missouri...
  Central Pike County in northeastern Missouri...

* Until 300 AM CDT.

* At 217 AM CDT, severe thunderstorms were located along a line
  extending from near New London to near New Hartford to near
  Hermann, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  O'Fallon, Wentzville, Lake St. Louis, Dardenne Prairie, Troy,
  Warrenton, Louisiana, Wright City, Elsberry, St. Paul, Moscow
  Mills, Winfield, Barry, Davis, Truesdale, Hawk Point, Atlas,
  Innsbrook, Eolia and New Melle.

This includes Interstate 70 in Missouri between exits 188 and 216.
 
This also includes  Cuivre River State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3940 9089 3939 9094 3931 9079 3927 9076
      3913 9072 3867 9072 3869 9129 3871 9133
      3885 9126 3913 9125 3914 9117 3960 9117
      3966 9127 3969 9102
TIME...MOT...LOC 0717Z 269DEG 38KT 3955 9142 3913 9134 3874 9135 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:54 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 22, 11:54 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1154 PM CDT Sat Jul 22 2017

.UPDATE...
Issued at 955 PM CDT Sat Jul 22 2017

Scattered thunderstorms have recently developed over the St. Louis
metro area near a cold front that is moving slowly south across
the area. Atmosphere remains very unstable at this hour with
MLCAPES between 2000-4000 J/kg. Still expect thunderstorms to
continue to develop along the cold front during the late evening
and overnight hour as the front pushes south. Temperatures are
still very warm at this hour, with most temperatures still in the
80s and a few low 90s in metro St. Louis. Going lows still look
good overall, though they could be a few degrees cooler where they
are cooled by storms.

Britt

&&

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 334 PM CDT Sat Jul 22 2017

Oppressively hot and humid conditions were noted across the region
early this afternoon, and several ASOS sites had already passed the
century mark by 18-19z. At 20z, KSTL reported a temperature of 104
degrees with a dew point of 69 degrees, yielding a heat index of 111
degrees.

A boundary was located near the MO/IA border as per regional METARs
and satellite imagery. A shortwave moving along the US/Canada border
towards the Great Lakes will push this boundary southward as a cold
front into MO/IL. Isolated to scattered thunderstorms are expected
to develop near this boundary within an unstable air mass. A few
storms could be strong to severe given steep H7-H5 lapse rates and a
very unstable air mass. A separate area to monitor for potential
SHRA/TSRA development late this afternoon and this evening will be
along a remnant outflow boundary which moved across the region
earlier this morning.

Although the cold front will move through the region tonight, there
won't be much change in the air mass characteristics until tomorrow
night when a second cold front moves through the region (see
discussion below). Highs will be around 5-7 degrees cooler on Sunday
compared to today, which will translate to peak heat index values of
100-105 rather than 110+ across the southern half of the CWA.
Although the heat will be slightly less intense on Sunday, it still
appears dangerous enough to keep the existing heat headlines in
place.

Kanofsky

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 334 PM CDT Sat Jul 22 2017

Not a lot of changes from the prev forecast. A cooler cdfnt is progd
to push into the CWA Sun evening with sct TSRA possible near the
fnt.

Unfortunately, the cooler temps will be short lived as the thermal
ridge begins to build into the region with height rises by Tues.
Still, with a somewhat nly and ely sfc flow, have trended slightly
cooler. Regardless, the dewpoints shud still be much cooler allowing
temps to drop into the 60s at night.

The upper ridge continues to build into the area on Tues and Wed
with 850mb temps in the 21C to 24C range by Wed. This shud result in
temps in the upper 90s to near the century mark for the St. Louis
metro area. This heat event shud be short lived with a deep upper
trof and associated sfc cdfnt pushing thru the area Wed night and
Thurs. Depending on the progress of the fnt, temps on Thurs may not
be warm enuf across srn portions of the CWA. Behind this fnt, much
cooler and drier air returns on Fri into next weekend with a 1016 mb
sfc ridge, 850mb temps around 15C and NW flow aloft.

Tilly

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1142 PM CDT Sat Jul 22 2017

Complex of thunderstorms over west central Missouri will move east
and affect KCOU and the St. Louis area terminals between 06-10Z.
These storms will produce MVFR or possible IFR ceilings and
visibilities and gusty winds. Have included tempo groups to
include these conditions. A cold front will move south of the area
by 12Z. Expect dry and VFR conditions on Sunday.

SPECIFICS FOR KSTL:

Scattered thunderstorms continue near the terminal at this hour. A
complex of thunderstorms over west central Missouri is expected to
affect the terminal between 08-10Z. These storms will produce
MVFR or possible IFR ceilings and visibilities and gusty winds. A
cold front will move south of the area on Sunday bringing dry and
VFR conditions.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 8 PM CDT Sunday for Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Montgomery MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

IL...Excessive Heat Warning until 8 PM CDT Sunday for Bond IL-Calhoun
     IL-Clinton IL-Jersey IL-Madison IL-Marion IL-Monroe IL-
     Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 22, 3:42 PM CDT, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
342 PM CDT Sat Jul 22 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
342 PM CDT Sat Jul 22 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

A major heat wave is ongoing and an Excessive Heat Warning
remains in effect for the entire area. Please see this product
for additional information.

Isolated strong to severe thunderstorms are possible tonight for
areas near and north of Interstate 70. Gusty winds and hail are
the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The dangerous heat and humidity will continue into Sunday for
areas near and south of Interstate 70. Please refer to the
Excessive Heat Warning for additional information.

Isolated strong to severe thunderstorms are possible Sunday
afternoon and night across west central and southwest Illinois
and into southeast Missouri. Gusty winds and hail are the primary
threats.

Dangerous heat index values near 105 degrees is expected to return
to much of the area on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight for areas near and north
of Interstate 70.

Tilly

In the hours before

Local storm report, Jul 22, 10:23 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1023 PM CDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HAIL             ST. LOUIS               38.64N  90.24W
07/22/2017  M0.88 INCH       ST. LOUIS CITY     MO   TRAINED SPOTTER

            REPORT FROM DOWNTOWN.

&&

EVENT NUMBER LSX1700534

BRITT
Special weather statement, Jul 22, 10:33 PM CDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service St Louis MO
1033 PM CDT SAT JUL 22 2017

ILZ101-102-MOZ063-064-230415-
St. Clair IL-Monroe IL-St. Louis MO-St. Louis City MO-
1033 PM CDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MONROE...
NORTHWESTERN ST. CLAIR AND SOUTH CENTRAL ST. LOUIS COUNTIES AND ST.
LOUIS CITY UNTIL 1115 PM CDT...

At 1032 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bella Villa, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Louis, Belleville, University City, O'Fallon, East St. Louis,
Webster Groves, Fairview Heights, Clayton, Cahokia, Swansea, Shiloh,
Columbia, Richmond Heights, Maplewood, Shrewsbury, Centreville,
Freeburg, Caseyville, Washington Park and Dupo.

This includes Interstate 64 in Illinois between exits 9 and 19.

This also includes  Scott Joplin Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3849 9037 3867 9031 3861 8983 3835 8992
TIME...MOT...LOC 0332Z 284DEG 17KT 3857 9026

Carney
Special weather statement, Jul 22, 11:11 PM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service St Louis MO
1111 PM CDT SAT JUL 22 2017

ILZ100-101-MOZ063-064-230500-
St. Clair IL-Madison IL-St. Louis MO-St. Louis City MO-
1111 PM CDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...NORTH
CENTRAL ST. CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS AND NORTHEASTERN
ST. LOUIS COUNTIES IN EAST CENTRAL MISSOURI AND NORTHEASTERN ST.
LOUIS CITY UNTIL MIDNIGHT CDT...

At 1111 PM CDT, Doppler radar was tracking a strong thunderstorm over
Riverview, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
St. Louis, Florissant, Granite City, O'Fallon, Collinsville,
Edwardsville, Ferguson, Jennings, Glen Carbon, Bellefontaine
Neighbors, Wood River, Troy, Maryville, Black Jack, Pontoon Beach,
Dellwood, Normandy, Caseyville, Northwoods and Madison.

This includes Interstate 55 in Illinois between exits 23 and 30.

This also includes  Horseshoe Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3867 9030 3882 9030 3883 9022 3882 9019
      3883 9016 3883 9014 3881 9012 3883 9011
      3885 9011 3890 8983 3862 8983
TIME...MOT...LOC 0411Z 265DEG 15KT 3874 9020

Carney
Special weather statement, Jul 22, 11:34 PM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service St Louis MO
1134 PM CDT SAT JUL 22 2017

ILZ101-102-MOZ064-230515-
St. Clair IL-Monroe IL-St. Louis City MO-
1134 PM CDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONROE...AND NORTHERN
ST. CLAIR COUNTIES AND SOUTHERN ST. LOUIS CITY UNTIL 1215 AM CDT...

At 1134 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cahokia, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
St. Louis, Belleville, O'Fallon, East St. Louis, Fairview Heights,
Cahokia, Swansea, Shiloh, Columbia, Mascoutah, Centreville, Lebanon,
Caseyville, Washington Park, Dupo, Millstadt, Madison, Scott AFB,
Cahokia Parks Airport and Lemay.

This includes Interstate 64 in Illinois between exits 9 and 23.

This also includes  Scott Joplin Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3847 9028 3853 9026 3853 9027 3855 9027
      3856 9028 3865 9029 3864 8977 3844 8973
TIME...MOT...LOC 0434Z 269DEG 21KT 3857 9019

Carney
Local storm report, Jul 23, 1:48 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
148 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND GST     GRANVILLE               39.56N  92.10W
07/23/2017  E50 MPH          MONROE             MO   PUBLIC

            SMALL LIMBS DOWN. ESTIMATED WIND.

&&

EVENT NUMBER LSX1700535

BRITT
Local storm report, Jul 23, 2:02 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
202 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 AM     HAIL             DUTZOW                  38.61N  90.99W
07/23/2017  E0.70 INCH       WARREN             MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700536

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:42 PM CDTSpecial Weather StatementLSXSaint Louis48 min
Jul 22, 10:33 PM CDTSpecial Weather StatementLSXCity of Saint Louis42 min
Jul 22, 11:34 PM CDTSpecial Weather StatementLSXCity of Saint Louis41 min
Jul 23, 12:21 AM CDTSevere Thunderstorm WarningLSXBoone, Cole, Moniteau54 min
Jul 23, 12:54 AM CDTSevere Thunderstorm WarningLSXCallaway51 min
Jul 23, 1:08 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Monroe, Shelby52 min
Jul 23, 1:37 AM CDTSevere Thunderstorm WarningLSXCallaway, Gasconade, Montgomery, Warren38 min
Jul 23, 1:46 AM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Warren44 min
Jul 23, 1:49 AM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Monroe, Montgomery, Pike, Ralls41 min
Jul 23, 2:38 AM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis52 min
Jul 23, 2:48 AM CDTSevere Thunderstorm WarningLSXLincoln, Pike, Saint Charles, Saint Louis42 min
Jul 22, 11:11 PM CDTSpecial Weather StatementLSXMadison49 min
Jul 23, 3:14 AM CDTSevere Thunderstorm WarningLSXMadison46 min
Jul 23, 3:19 AM CDTSevere Thunderstorm WarningLSXSaint Clair41 min
Jul 23, 3:25 AM CDTSevere Thunderstorm WarningLSXGreene, Jersey, Macoupin, Montgomery50 min
Jul 23, 3:48 AM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison, Saint Clair, Washington42 min
Jul 23, 4:08 AM CDTSevere Thunderstorm WarningLSXFayette, Macoupin, Montgomery67 min
Jul 23, 4:24 AM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Marion, Washington52 min
Jul 23, 4:30 PM CDTSevere Thunderstorm WarningLSXGreene, Macoupin30 min
Jul 23, 5:01 PM CDTSpecial Weather StatementLSXMacoupin44 min
Jul 23, 5:14 PM CDTSpecial Weather StatementLSXPike46 min
Jul 23, 6:52 PM CDTSpecial Weather StatementLSXJersey53 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.